Jamie asks how we can understand chemicals in food and chemicals in medications, and using pain killers and antihistamines. He has similar symptoms to others who write to this site and wonders if one of his antidepressants may have caused them.
Dear Jamie, Chemicals in our lives are complex! Many chemicals in food and medicines and food do what they are supposed to do with no problems. Those in food provide nutrition and flavour. All medications, including alternative health ones, change some process in the body. If prescribed properly they can be helpful, but if you were on an MAOI type your doctor should have told you to also go on a low tyramine diet. It would have been frustrating if one of the antidepressants was one that had the side effect of inhibiting you breaking down tyramine and this caused you headaches. This is called an MAOI [mono amine oxidase inhibitor] effect. Fortunately there are other antidepressants that do not do affect tyramine metabolism. And once you stop the MAOI medication that effect will stop …unless …unless …
you have become sensitive to tyramine, and other amines, in your adulthood. This can happen without using any medication, just as people can get hay fever in their adulthood when they did not have it earlier in life.
The interesting thing about food is that it contains chemicals that can also cause side effects in people who are sensitive to them.
The idea of chemicals is tricky as some that are no problem to some people are quite wrong for others. Some food chemicals, particularly amines [including tyramine, histamine, phenylethylamine, putrazine and cadaverine], give many rich foods their flavour. Foods high in amines include chocolate, red wine, strong cheeses, aged meats, fully ripe bananas or strong flavoured broccoli. See the articles on amines on this site for a good overview. http://www.foodintolerancepro.com/category/amines/
If you suspect you react to tyramine investigating your diet is worth doing. Many people say that having an antihistamine helps reduce symptoms, particularly if their headaches are related to their sinus problems. It is OK to take pain relief when necessary. Since you suspect you are a tyramine sensitive person, you should discuss which pain medications are better for you.
As well as amines some people have side effects [including headaches] from the aspirin family of chemicals. These are called salicylates and are also present in many foods. See Are You Food Sensitive? for information and help with doing the diet investigation. http://www.foodintolerancepro.com/food-sensitivity-advice/ I have made my books available to help people like you. This way you can find your own best diet. If you have tyramine sensitivity understanding all the chemicals in your food becomes important. It is tricky and can be annoying, but gradual investigation is worth doing so you have less headaches in your life. Warm regards, Joan